Nebraska, 2006

Hail in Nebraska, May 7, 2006

May 7, 2006 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 1:05 PM MST, 6 minutes earlier.

Area forecast discussion, May 7, 1:05 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT SUN MAY 7 2006

.DISCUSSION...FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION
THROUGHT THE ENTIRE PERIOD. SATELLITE SHOWING A PROGRESSIVE PATTERN
FROM THE CENTRAL PACIFIC THROUGH NORTH AMERICA. HOWEVER...FLOW IS
SLOWING UP OVER THE EASTERN ATLANTIC AS A BLOCK IS SETTING UP SHOP
IN THIS AREA AND EXTENDING INTO GREENLAND...AND THIS WILL HAVE A
MAJOR AFFECT ON OUR AREA THROUGH THE ENTIRE PERIOD. SOMEWHAT MOIST
AIR MASS REMAINS IN PLACE.

AT JET LEVEL..POWERFUL JET ACROSS THE PACIFIC. MODELS INITIALIZED
REASONABLE WELL AND NO SERIOUS PROBLEMS...ALTHOUGH THE GFS MAY BE
DOING A TAD BETTER. AT MID LEVELS...GFS/UKMET/ECMWF INITIALIZED ABOUT
THE SAME. ONLY REAL PROBLEM IS THAT THEY DO NOT HAVE THE RIDGE ALONG
THE WEST COAST QUITE STRONG ENOUGH. NUMEROUS SHORTWAVE TROUGHS IN
THIS FLOW MAKE CONFIDENCE LOW ON TIMING AND STRENGTH. WILL GOING WITH
A BLEND OF GFS/ECMWF/UKMET EARLY AND TREND TOWARD THE GFS/ECMWF AS
THE FORECAST PROGRESSES.

TONIGHT...DIFFERNTIAL HEATING BOUNDARY/DRY LINE/SURFACE TROUGH IS
ABOUT HALF THROUGH THE AREA...AND SEPARATES THE AREA INTO A NORTHWEST
AND SOUTHEAST HALVES. THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THIS
BOUNDARY. LEFT FRONT QUADRANT OF INCOMING JET AND SHORTWAVE JUST TO
OUR WEST AS WELL. WILL BE HITTING THE POPS THE HARDEST ALONG AND TO
THE EAST OF THIS BOUNDARY. WILL MONITOR TRENDS AS LONG AS POSSIBLE.

MONDAY/MONDAY NIGHT...SHORTWAVE TROUGH MOVES INTO THE AREA AROUND
18Z. DEPENDING ON WHICH MODEL YOU CHOOSE...WILL HAVE EITHER LEFT
FRONT OR RIGHT REAR QUADRANT. ALSO HAVE A WELL DEFINED BOUNDARY
MOVING THROUGH AT THE SAME TIME. BASED ON TIMING AND LIFT...WILL
MENTION PRECIPITATION FOR THE ENTIRE DAY. THIS ALSO FITS WITH THE
LAST TWO DAYS AND ACTIVITY STARTING EARLY IN THE DAY. GREATEST CHANCE
WILL BE IN EASTERN AND SOUTHERN COUNTIES THROUGH THIS PERIOD...
ESPECIALLY IN THE HLC AREA. WILL HAVE LOTS OF CLOUD COVER ALONG WITH
SOME PREFRONTAL/BOUNDARY WARMING. THINK CLOUDS WILL WIN OUT. WILL GO
NEAR TO SLIGHTLY BELOW GUIDANCE.

TUESDAY/TUESDAY NIGHT...DECENT SHORTWAVE ALONG WITH INCREASING JET
LIFT COMBINES WITH LOW LEVEL UPSLOPE FLOW. ONCE AGAIN WILL MENTION
PRECIPITATION THE WHOLE SINCE COULD HAVE LINGERING AT THE BEGINNING
OF THE DAY AND PRECIPITATION MOVING AGAIN IN THE AFTERNOON.
COMBINATION OF CLOUDS...PRECIPITATION...AND UPSLOPE WINDS WILL KEEP
TEMPERATURES COOL. STRONGEST JET AND MID LEVEL LIFT ALONG WITH
LOW LEVEL CONVERGENCE COME IN DURING THE NIGHT AND WILL RAISE POPS.

FOR WEDNESDAY...WILL HAVE LINGERING LIFT...CLOUDS AND PRECIPITATION
AROUND...ESPECIALLY IN THE MORNING. WILL KEEP SLIGHT CHANCE TO
CHANCE POPS. WILL ALSO COOL HIGH TEMPERATURES OFF AS WELL.

FOR THURSDAY THROUGH SUNDAY...CHANGES IN THE PATTERN OCCURRING
DURING THIS PERIOD. AS MENTIONED ABOVE...BLOCK IN PLACE TO CAUSE THE
PATTERN TO BECOME MORE AMPLIFIED. ECMWF HAS BEEN CONSISTENT WITH
ITS SOLUTION FROM YESTERDAY. THE GFS HAS COME INTO CLOSER AGREEMENT
WITH THE ECMWF. ALSO ENSEMBLES SAY THAT MORE TROUGHINESS WILL BE
OCCURRING IN THE EASTERN PACIFIC. SO HAVE CONFIDENCE THAT THIS
PATTERN CHANGE IS GOING TO OCCUR. HOWEVER...THERE ARE STILL SOME
MINOR DIFFERENCES. FOR THE MOST PART WILL BE BASING THE FORECAST ON
THE ECMWF. HOWEVER...WILL BE BLENDING THE GFS INTO IN PLACES.

THE GFS I BELIEVE IS STILL NOT AMPLIFIED ENOUGH AND TOO FAR EAST WITH
THE FEATURES. NORTH TO SOUTH JET BEHIND EASTERN PACIFIC TROUGH MAKE
FOR A MORE ECMWF LIKE UPPER TROUGH. SAYING ALL THIS...BELIEVE THE
MODELS MAY NOT BE FAR ENOUGH WEST AND NOT AMPLIFIED ENOUGH WITH THE
UPPER RIDGE OVER THE WESTERN PORTION OF THE COUNTRY. FOR THE DETAILS
NOW. REINSERTED PRECIPITATION INTO THURDAY NIGHT. ENSEMBLES BASICALLY
SAY THERE WILL BE SOME PRECIPITATION. ALSO SHORTWAVE AND ADEQUATE
MID LEVEL MOISTURE WILL BE IN PLACE. MID SHIFT INSERTED PRECIPITATION
INTO SATURDAY...AND THAT WAS A MOVE IN THE RIGHT DIRECTION.

AREA WILL BE IN NORTHWEST FLOW ALOFT AND VULNERABLE TO SHORTWAVES
AND JET AND SOME SURFACE BOUNDARIES THROUGH THE WEEKEND. SO
EXPANDED PRECIPITATION THREAT FROM SATURDAY INTO SUNDAY WHICH
NUMERICAL ENSEMBLE GUIDANCE ALSO SUPPORTS. ALSO WITH POSITION OF
UPPER LOW...WHICH COULD BE TOO FAR EAST...WILL HAVE A CHANCE FOR
COOLER AIR TO MOVE INTO THE AREA. BECAUSE OF THIS...INCREASED CLOUD
COVER...AND UPSLOPE FLOW...COOLED OFF MAXES THROUGH THE WHOLE
EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 7, 9:45 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 7 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT SUN MAY 7 2006 /1045 AM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP BY 2 PM MDT THIS AFTERNOON ALONG A
SURFACE TROUGH NEAR THE COLORADO AND KANSAS STATE LINE...THEN MOVE
EAST INTO THE REMAINDER OF THE TRI STATE AREA. THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE WITH DAYTIME HEATING IN NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA...HOWEVER WIND SHEAR WILL BE RELATIVELY WEAK.
AN ISOLATED STORM OR TWO COULD BRIEFLY REACH SEVERE LIMITS AND
PRODUCE LARGE HAIL.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING IN
EASTERN PORTIONS OF THE TRI STATE AREA...BUT THE THREAT FOR SEVERE
STORMS WILL GRADUALLY DIMINISH WITH THE LOSS OF DAYTIME HEATING AND
END BY MIDNIGHT AS THEY MOVE SOUTH AND EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHORT WAVE ENERGY EMBEDDED IN THE NORTHWEST FLOW ALOFT
WILL PASS OVER THE TRI-STATE REGION THROUGH THE FIRST HALF OF THE
WEEK. THESE SHORT WAVES IN ADDITION TO A FRONTAL BOUNDARY EXPECTED
TO MOVE ACROSS THE REGION WILL BRING THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT LATE MONDAY AFTERNOON AND EVENING.  THUNDERSTORMS WILL
BE POSSIBLE AGAIN TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDK

In the hours before

Special weather statement, May 7, 11:12 AM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT SUN MAY 7 2006

KSZ013-071900-
SHERMAN-
1212 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY...

AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RULETON...OR 10 MILES WEST OF GOODLAND...
AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...INCLUDING ON
INTERSTATE 70 BETWEEN GOODLAND AND THE COLORADO STATE LINE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 11:15 AM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 PM MDT SUN MAY 7 2006

COZ091-071900-
KIT CARSON COUNTY-
1215 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BURLINGTON...AND MOVING
EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM IN EXTREME
SOUTHEAST KIT CARSON COUNTY EAST OF HIGHWAY 385.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 12:03 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT SUN MAY 7 2006

KSZ002-071945-
RAWLINS-
203 PM CDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...OR 17 MILES WEST OF ATWOOD...AND
MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 12:03 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
103 PM MDT SUN MAY 7 2006

KSZ002-071945-
RAWLINS-
203 PM CDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...OR 17 MILES WEST OF ATWOOD...AND
MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 12:11 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
111 PM MDT SUN MAY 7 2006

COZ092-072000-
CHEYENNE COUNTY-
111 PM MDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF CHEYENNE WELLS...OR 24
MILES SOUTH OF BURLINGTON...AND MOVING EAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, May 7, 1:09 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT SUN MAY 7 2006

KSZ013-014-072045-
SHERMAN-THOMAS-
309 PM CDT SUN MAY 7 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN AND THOMAS COUNTIES...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREWSTER...OR 17 MILES EAST OF GOODLAND...
AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The radar

The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Red Willow

When
May 7, 1:11 PM MST
Where
Red Willow County, 5 mi W of Red Willow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.233, -100.600

Hail, Hitchcock

When
May 7, 1:20 PM MST
Where
Hitchcock County, 2 mi SE of Culbertson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.217, -100.800

Hail, Red Willow

When
May 7, 1:30 PM MST
Where
Red Willow County, 8 mi NW of Red Willow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.317, -100.600

Hail, Red Willow

When
May 7, 1:40 PM MST
Where
Red Willow County, 8 mi N of Mc Cook
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512470, 5512471, 5512472, 5512473.